Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 232, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 3, 2009, 12:43 AM CDT for Lipscomb County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2009, 12:43 AM CDT (05:43 UTC)
- Expired
- Aug 3, 2009, 1:45 AM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Lipscomb County, TX
The radar
The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2948 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 8.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:25 AM CDT, 18 minutes earlier.
Area forecast discussion, Aug 3, 12:25 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1225 AM CDT MON AUG 3 2009 .UPDATE... MAIN REASON FOR THE UPDATE IS TO EXPIRE THE SEVERE THUNDERSTORM WATCH ACROSS THE NORTHEAST PANHANDLES. ALSO...ADDED MENTION OF SLIGHT END POPS ACROSS THE NORTHEAST ZONES TO COVER ONGOING CONVECTION. UPDATED GRIDS AND ZONES ALL READY SENT. TAB && .PREV DISCUSSION... /ISSUED 1149 PM CDT SUN AUG 2 2009/ AVIATION... CONVECTION HAS MOVED EAST OF THE TERMINALS THIS EVENING...SO HAVE REMOVED CB AND VCTS REMARKS. VFR FORECAST FOR THE REMAINDER OF THE TAF CYCLE. SOUTHERLY WINDS CAN BE EXPECTED TOMORROW AS SURFACE TROUGH REMAINS IN THE AREA...WITH WINDS GUSTING TO AROUND 20 KNOTS IN THE AFTERNOON. LEFT ANY CB MENTION OUT OF THE FORECAST FOR NOW AS CONFIDENCE IS LOW AS TO HOW MOUNTAIN CONVECTION WILL EVOLVE. TAB PREV DISCUSSION... /ISSUED 634 PM CDT SUN AUG 2 2009/ AVIATION... MAIN AVIATION CONCERN WILL BE CONVECTION IN THE IMMEDIATE SHORT TERM. THUNDERSTORMS HAVE DEVELOPED IN A MOIST AND UNSTABLE ENVIRONMENT ACROSS THE OKLAHOMA PANHANDLE. WILL CONTINUE THE VCTS REMARKS AT GUY BUT WILL INCLUDE A TEMPO GROUP FROM 00Z TO 02Z AS NEARBY CONVECTION MAY IMPACT THE TERMINAL. CB REMARKS WILL SUFFICE AT AMA/DHT FOR NOW...BUT WILL HAVE TO MONITOR CONVECTION MOVING OUT OF SE COLORADO AND NE NEW MEXICO. OUTSIDE OF SOME BRIEF MVFR CONDITIONS AT GUY...VFR FORECAST CONTINUES THE NEXT 24 HOURS. TAB PREV DISCUSSION... /ISSUED 328 PM CDT SUN AUG 2 2009/ DISCUSSION... FEWER CLOUDS TODAY HAS ALLOWED TEMPERATURES TO CLIMB TODAY. SOUTHERLY WINDS ARE TAPPING MOIST AIR AND SENDING DEWPOINTS UPWARD AS WELL. ADDING TO THE MIX IS A DEEPENING SURFACE TROUGH OVER WHICH A LOW LEVEL JET IS SETTING UP FOR THIS EVENING. THE BEST AREA FOR ANY SEVERE STORMS TO INITIATE WILL BE IN THE WESTERN PORTIONS OF THE PANHANDLES ALTHOUGH COVERAGE MAY BE LESS THAN IN PREVIOUS DAYS. FEW CHANGES WERE MADE TO THE FORECAST PACKAGE. TEMPERATURES WILL BE TRENDING UPWARD EARLY THIS WEEK AS THE SOILS DRY AND THE UPPER HIGH IS PRESSED EASTWARD BY A STRONG WEST COAST SYSTEM. DISTURBANCES WILL CONTINUE TO RIDE OVER THE RIDGE AND BRING THE CHANCES OF PRECIPITATION THROUGH MIDWEEK. THE COVERAGE OF THE STORMS WILL DECREASE AS THE NORTHWEST FLOW WEAKENS AND SUBSIDING AIR INTENSIFIES. THE BEST CHANCES FOR ANY PRECIPITATION APPEARS TO BE IN THE OKLAHOMA AND NORTHERN TEXAS PANHANDLE AS A SURFACE BOUNDARIES REMAINS STALLED OVER KANSAS AND DISTURBANCES ROLL PAST THE AREA ALONG THE STATIONARY FRONT. THE GENERAL FLOW WILL BE SHIFTING TO THE SOUTHWEST AS THE HIGH CENTERS FURTHER TO THE EAST BY THE END OF THE WEEK. AS THE RIDGE MOVES FURTHER EASTWARD AND THE WEST COAST TROUGH SETS UP...THIS WILL ALLOW TEMPERATURES TO LOWER A BIT LATE IN THE WEEK. THE MAIN CHANGES TO THIS PACKAGE WERE MADE ON FIRST PERIOD POPS AND QPF...WITH MINOR TWEAKS OTHERWISE. WYNNE FIRE WEATHER... HIGH PRESSURE WILL INTENSIFY OVER THE PANHANDLES EARLY IN THE WEEK AND WILL PUSH TEMPERATURES UP AND ALLOW THE GROUND SURFACE TO DRY FROM THE RECENT RAINS. 20 FOOT WINDS REMAIN AROUND 10 TO 15 KTS THROUGH THE WEEK WHILE THE MINIMUM AFTERNOON RH READING ARE EXPECTED TO CONTINUE AT 20 PERCENT OR HIGHER. NEXT WEEKEND...CONDITIONS SHOULD BE DRIER AND WINDS MAY BE STRONGER AS A STRONG SURFACE SYSTEM SETS UP IN THE LEE OF THE ROCKIES. WYNNE && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 10/10
Hazardous weather outlook, Aug 3, 12:12 AM CDT, 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1212 AM CDT MON AUG 3 2009 OKZ001>003-TXZ001>020-031100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1212 AM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE POSSIBLE ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND NORTHEAST TEXAS PANHANDLE THROUGH TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND NORTHWEST TEXAS PANHANDLES MONDAY AFTERNOON THROUGH THURSDAY NIGHT. SOME OF THE STORMS MAY APPROACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. HEAVY RAIN MAY ALSO LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TAB
In the hours before
Local storm report, Aug 2, 10:16 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1016 PM CDT SUN AUG 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 7 WNW TURPIN 36.91N 101.00W
08/02/2009 E2.50 INCH TEXAS OK PUBLIC
GROUND WAS COMPLETELY COVERED IN HAIL RANGING FROM GOLF
BALL TO TENNIS BALL SIZE
&&
EVENT NUMBER AMA0900144
NUTTALLLocal storm report, Aug 2, 10:26 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1026 PM CDT SUN AUG 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 7 WNW TURPIN 36.91N 101.00W
08/02/2009 E1.00 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA0900145
NUTTALLLocal storm report, Aug 2, 10:29 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1029 PM CDT SUN AUG 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1028 PM HAIL 6 N TURPIN 36.96N 100.88W
08/02/2009 E0.75 INCH BEAVER OK PUBLIC
IN THE PONDEROSA AREA
&&
EVENT NUMBER AMA0900146
NUTTALLLocal storm report, Aug 2, 11:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1148 PM CDT SUN AUG 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL HOUGH 36.87N 101.57W
08/02/2009 E1.75 INCH TEXAS OK TRAINED SPOTTER
PEA TO GOLF BALL SIZED HAIL ONGOING
0648 PM HAIL 2 N GUYMON 36.72N 101.48W
08/02/2009 E0.88 INCH TEXAS OK EMERGENCY MNGR
0955 PM TSTM WND GST 7 WNW TURPIN 36.91N 101.00W
08/02/2009 E65 MPH TEXAS OK TRAINED SPOTTER
1000 PM HAIL 4 NW TURPIN 36.91N 100.92W
08/02/2009 E1.75 INCH BEAVER OK EMERGENCY MNGR
1000 PM TSTM WND GST 4 NW TURPIN 36.91N 100.92W
08/02/2009 E65 MPH BEAVER OK EMERGENCY MNGR
1005 PM HAIL 7 WNW TURPIN 36.91N 101.00W
08/02/2009 E2.50 INCH TEXAS OK PUBLIC
GROUND WAS COMPLETELY COVERED IN HAIL RANGING FROM GOLF
BALL TO TENNIS BALL SIZE
1025 PM HAIL 7 WNW TURPIN 36.91N 101.00W
08/02/2009 E1.00 INCH TEXAS OK TRAINED SPOTTER
1028 PM HAIL 6 N TURPIN 36.96N 100.88W
08/02/2009 E0.75 INCH BEAVER OK PUBLIC
IN THE PONDEROSA AREA
&&
EVENT NUMBER AMA0900139 AMA0900140 AMA0900141 AMA0900142 AMA0900143
AMA0900144 AMA0900145 AMA0900146
ERASpecial weather statement, Aug 3, 12:14 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1214 AM CDT MON AUG 3 2009 TXZ004-030545- OCHILTREE TX- 1214 AM CDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT FOR OCHILTREE COUNTY. AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTHWEST OF PERRYTON...MOVING SOUTHEAST AT 20 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. ANDRADE
Special weather statement, Aug 3, 12:31 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1231 AM CDT MON AUG 3 2009 TXZ005-030600- LIPSCOMB TX- 1231 AM CDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 AM CDT FOR LIPSCOMB COUNTY. AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM BOOKER TO 5 MILES WEST OF HIGGINS...MOVING EAST AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. JJB
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 10:04 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 56 min |
| Aug 2, 10:30 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 45 min |
| Aug 3, 12:51 AM CDT | Areal Flood Advisory | AMA | Lipscomb | 87 min |
| Aug 2, 9:44 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 61 min |
| Aug 2, 10:43 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 62 min |
| Aug 3, 6:57 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.